Symptoms Of Too Much Serotonin: Common Causes And Treatment

Serotonin often referred as a feel good hormone has potential influence in many bodily function. It is a neurotransmitter in the brain produced by brain cells. Apart from many brain functions it is involved in regulation of body temperature, digestion, heart rate and breathing.

In patients suffering from depression, the chemical serotonin is found to be low. Patients suffering from depression or migraine are therefore prescribed medications to bring back serotonin to normal level.

However, when these medications are taken in large doses or have an interaction with other drugs it can result in excess accumulation of serotonin.

The signs and symptoms of too much serotonin in brain are referred as serotonin syndrome.

Signs And Symptoms Of Too Much Serotonin

Too much of serotonin in the body has wide variety of symptoms as serotonin is involved in controlling several functions of the body such as; mood, appetite, sleep, memory, temperature, sexual behavior, heart rate, muscle contraction etc.

When there is excess of serotonin in the body, it can cause intense nerve cell activity lading to mild or severe symptoms.

Mild to moderate symptoms:

Patient may experience mild gastrointestinal upsets such as nausea, vomiting, and frequent diarrhea. Due to enhanced activity in brain cells, he becomes agitated, confused and restless. Sometimes having uncoordinated thoughts and speech.

Tremor, headache, dilated pupils, with rapid heart rate are common findings with high serotonin level in the body. Patient also experiences muscle twitching. High serotonin in body also leads to rapid fluctuations of blood pressure and temperature. Profuse sweating is another characteristic symptom of too much of serotonin.

Serious symptoms: When serotonin level reaches extremely high, person may experience severe symptoms which may be life threatening. Patient suffers from high fever and irregular heartbeats. He may fall unconscious and have seizures.

The symptoms usually occur few minutes or hours after taking the medicines.

Common Causes Of Serotonin Syndrome

In majority of cases excess of serotonin in brain occurs due to intake of combination of antidepressant drugs. The level of this chemical may rise due to overdose, either intentional or accidental. The risk of serotonin syndrome increases many fold when two different groups of drugs which have an influence on serotonin are taken together. For example an antidepressant drug combined with anti migraine drug.

There are certain drugs which when combined with antidepressant drugs such as cold medications, anti emetics, lithium, pain medicines can also manifest serotonin syndrome. Illegal drugs and certain herbal medicines such as ginseng and St. John’s wort when taken in combination with antidepressant medicines may give rise to serotonin syndrome.

Treatment For Too Much Serotonin

There is no laboratory test available to specifically diagnose too much of serotonin. Proper medical history together with physical examination will help the doctor to determine serotonin syndrome. Since there are many other disorders which may have similar symptoms, the doctor may recommend certain tests to rule out those conditions when he suspects the cause to be that related to excess of serotonin.

When the patient presents with mild symptoms of too much of serotonin, a simple way to deal with it is to advice the patient to stop the medicines which are responsible for the symptoms. However, if the symptoms are severe, patient may need urgent medical attention in a hospital setup.

He will be closely monitored for his vital signs. The causative drugs will be withdrawn and as necessary the patient may be put on intravenous drip to control dehydration and fever. He may also require medications to control agitation and muscle twitching. Once the patient is normal after initial treatment, he may be kept under observation for one day.

Be First to Comment

    Leave a Reply

    Your email address will not be published.